Latitude Festival does not condone the use of drugs. Drugs enforcement laws are as applicable onsite as anywhere else in the UK. It is illegal to buy, sell or take drugs. All drugs are potentially dangerous, there are no harmless drugs. The only way to avoid risks is to not take drugs at all. This goes for new psychoactive substances (formerly known as “legal highs”) as well. But we want our festival goers to know above all else that you can come to us for help if you or your friends need it without fear of getting in trouble at any time. Always be honest with medics and welfare teams about what you have consumed so that they know how best to help you.
We do not recommend you take drugs, but if you do please bear the following in mind.
- There are drugs in circulation in the UK that can kill with one single pill (LINK TO A).
- Mixing drugs with other drugs / alcohol / prescription drugs can be very dangerous and mixing is behind many drugs deaths (LINK TO B)
- Cheap does not mean weak.
- Pure does not mean safe.
- You don’t know the strength of what you might be taking.
- You don’t know how your body will react.
- You can’t tell what you are taking by looking at it.
- You can’t tell how you will react by the reaction others have had.
- Remember that tolerance levels can vary.
- You may not have the same tolerance level as your friends. You can always up your dose but you can’t reduce it. Wait at least 2 hours before taking any more. Start low and go slow.
- If your powder or pills don’t take effect as quickly as you would expect, don’t assume they are poor quality – they may contain another substance that takes longer to take effect. If you then take more as a result you are at increased risk of overdose when the combined doses do kick in. Start low and go slow.
- Treat all drugs as unknown.
- Take regular breaks if you are dancing or exercising or in a hot environment and rehydrate with water or soft drinks – take small sips regularly but don’t have more than one pint an hour.
- Having an isotonic drink can help if you have been drinking a lot of water.
- Use in a safe environment, with people you trust and not alone. Be open with your friends about what you are taking and look out for each other. Ask for help if you need it.
- You can talk to the Welfare Team in confidence at any time and they have drugs advisory staff to help you. They are open 24 hours a day in the Village.
NPS AND FORMER LEGAL HIGHS
- Our drugs policies include Nitrous Oxide (Nos) and former legal highs all of which are dangerous. They are not safe or mild because they used to be legal.
- Former legal highs are now known as NPS (New Psychoactive Substances) and it is now an offence to sell them. If you take NPS, then keep the packet in case you need to show someone what you have taken but note that what it says on the packet isn’t necessarily what is in the packet. Also chemicals can fall to the bottom of the bag leading to a very high dose.
- We will take firm action in conjunction with The Suffolk Police to arrest dealers.
- There are covert staff onsite and as a condition of entry you are subject to search at any time. Staff will search for illegal items including drugs.
- If someone offers you drugs, please report them to the nearest member of security with as much information as you can.
- Pace yourself.
- Try to avoid getting too intoxicated in unfamiliar situations. You can lose control, make risky decisions and become less aware of danger.
- Alcohol and other drugs can impair your judgement; don’t feel pressured into doing anything you aren’t comfortable with.
- If you are having a bad time or struggling but don’t feel you need medical attention, visit the Welfare Team in the Village.
- If someone becomes unconscious or unresponsive, put them in the recovery position (on their side) and seek immediate medical attention by alerting the nearest member of security.
- Alternate alcoholic drinks with soft drinks. Being blind drunk and vomiting isn’t fun.
- If you are drinking from early in the day, try to stick to drinks with a lower ABV for example lager rather than spirits.
- Alcohol is the most common substance used to spike drinks. Never leave drinks unattended and don’t accept a drink from someone you don’t know.
Remember if you take drugs and become ill, depressed or concerned, make sure you ask the nearest member of staff to direct you to our Welfare Tent by the arena entrance which is open in line with the arena. If you or someone you are with has a bad reaction and needs medical help, talk to the nearest member of staff immediately. Let the medics know what has been taken. You could save your friend’s life. People who are overdosing can go downhill very quickly so don’t delay in seeking help.
Ecstasy deaths appear to be rising year on year. There appears to be a link with the amount of MDMA found in tablets more recently. In 2005 each pill contained around 80mg of MDMA. Some recent pills have tested upwards of 250mg MDMA. This could be firmly in the fatal overdose range. A combination of factors are at play such as bodyweight, hormone levels, mixing with other drugs including alcohol, underlying health and so on. There is no safe dose.
MORE INFORMATION ON THE DANGERS OF MIXING DRUGS
Mixing drugs intensifies the effects of each drug and makes them more dangerous and potentially fatal. Mixing drugs and alcohol is common but alcohol can have a big impact on the way many substances affect you. It could enhance the effects of the first drug but it could also create a dangerous or potentially fatal chemical reaction. Mixing ecstasy with cocaine can increase the high but also increases the risk of cardiac arrest. The more drugs that are used simultaneously including alcohol and including prescription drugs, the greater the risk. DO NOT MIX.
FURTHER INFORMATION ON PARTICULAR COMBINATIONS
ALCOHOL AND ECSTASY
Alcohol can moderate the high from ecstasy and also increase the intensity of the come down. Both drugs cause dehydration which increases the risk of heatstroke. There is a greater strain on the liver and kidneys which can lead to feeling / being sick. Both drugs impair judgment. Mixing alcohol with ecstasy has resulted in a number of drugs overdoses at music festivals in recent years.
ALCOHOL AND COCAINE
This combination results in the formation of an entirely new chemical in the body called cocaethylene. This is then associated with liver damage, seizures and immune system damage. Immediate death from cocaethylene is 20 times more likely than from cocaine alone. The impact of alcohol can increase the levels of cocaine in the blood by as much as 30% increasing the strain on the cardiovascular system. There is also an increased likelihood of violent behaviour and suicide.
ALCOHOL WITH OTHER STIMULANTS
A combination of alcohol with other stimulants such as ritalin, adderall, amphetamine, some diet pills, some over the counter cold remedies and even some strong energy drinks can also be dangerous. As with cocaine they can obscure the sedating effects of alcohol enabling a person to get dangerously drunk without fully realising. Overheating is more likely which can lead to organ damage. A person taking alcohol with these stimulants can lose their inhibitions but be irritable and aggressive.
MISUSE OF PRESCRIPTION DRUGS
Prescription drugs are not safe if not used according to the issuing doctor’s instructions. The benzodiazepine (benzo’s) group of drugs – valium, xanex, tamazepan etc are often used to come down from other drugs such as ecstasy or speed. This is a dangerous combination as the tranquilizers can be numbing and when taken with alcohol the combined depressant effects can cause fatal overdose by inhibiting breathing or slowing down vital organs.